I went to see my hep today and after a long conversation and dialogue about my sleeping problems, she decided that I may likely have early signs of hepatic encephalopathy - sleep pattern disturbance. She prescribed Xifaxan 550 mg. Great. If that is what it turns out to be, I hope this is a phase I'm going through. I haven't read about Xifaxan but it's a very complex drug. Honestly, tonight I'm too tired to read about it and will put my mind to it tomorrow. I trust my doctor and I'm willing to give this a try. As long as I can afford it. I should be able to. I have Medicare with Extra Help plus Anthem BC/BS. And my meds are very, very inexpensive. Xifaxan is ... well, I'll find out tomorrow what will happen at the pharmacy. My doc also prescribed Restoril, another sleep aid. And she's a big believer in exercise - and I'm getting out a lot more (like I was before the cholangitis showed up a month ago). Wish me luck. And please please please don't tell me to NOT take this drug. I feel desperate and I'm also scared. I have a seizure disorder as well that can be activated by prolonged lack of sleep and high stress levels. I'm doing what I can. Please pat me on the back and wish me well. Please. I need your support now. Thanks so much. I know all of you understand what I'm saying. -Dana
Danabee, I would like to be the first to tell you that I take Xifaxin, and the dosage for me is 1100mgs/day. IT WORKS!!!
I have had the worst sleep problems since I had a horribly dangerous HE episode a year ago - during which I could not remember how to do anything, and could only remember my name, DOB, address, and the names of my family members. The only thing I could say to the ER doc was, "It just doesn't make sense" or "i don't understand" - he asked for what meds I took, and I couldn't tell him. It was awful. As of late, I either lose an entire day to sleep one a week then am up 20 hours every night thereafter, or I sleep 45 minutes a stretch, up for and hour, then back to sleep again, with this repeating until I am fed up. HOWEVER, it has been my own fault for not taking lactulose and the Xifaxin as directed. I just started the Xifaxin at the 1100mgs/day, and already I see a difference. I am trying with the lactulose, but it's so nasty and makes my guts hurt that I am having a very hard time committing to taking it 4 times a day. I will get there, but I am working my way into it!
Remeron, eh? I have never heard of it used as a sleep aid... Just for restless leg syndrome. I don't like sleep aids, personally. They are never in my system when I need them - the break down and absorption is too unpredictable, and I usually end up being wiped out 12 hours after I wanted to go to bed initially. But, I have had this disease far longer than you, and am sure the damage done to my liver is much worse by now between us.
I hope this helps some. The link I attached at the top is to the ALF's page on HE, and is very informative. I hope you soon find your rest coming easier, Dana. And, remember, as I have been reminded when I am in crisis and come here - You are NOT Alone!!!!
Blessings and Light to You,
Thanks, Panda. I've had PSC for 7 years now. Long enough, IMHO. I hope I get the Xifaxan next week at a cost I can afford. I'll take it. Hate Lactulose, too, and lately it has gotten me constipated. Go figure. I take a lot of probiotics (about 60 billion units a day) plus started prebiotics yesterday. They will ferment in your lower gut and help create the probiotics (Bifidobac. - something). According to an article in Nature, the pre and probiotics are more effective at treating HE than the lactulose. Sleep. I take an Ativan in the afternoon so I can get a nap and sort of get ready to sleep at night. I went to bed late last night, though. Bad me. But took the two Restoril (not Remexan, honey). I also walk for 30-40 minutes in the morning while it's still cool. And basically do whatever I feel like doing. Most days that's NO-THING! HAHAHAHAHA I drove an hour (combined to and from) to see a friend who's in chemo for the second time. My choice. I was dying to see her. I'm going to go to Panera's to get my free coffee and pastry this morning too.Whatever makes me happy. Write a new blog post. That's a necessity. Will you subscribe to my blog? It's about chronic illness, liver disease (yesterday was a good one on that topic) and just life in general. I try to entertain my readers. http://danabeesvoice.blogspot.com Thanks a lot Panda for your comments. It's nice to know I'm not alone!!! Take the Xifaxan, sweetie. It will prevent recurrences of HE. We don't want that crap. This is my second time. uck
Here's a late pat on the back. Keep hanging in there. I was diagnosed with early signs of hepatic encephalopathy a few months ago. The drug the doc wanted to give me does not help out ulcerative colitis patients (can make things worse), and I decided to forgo it. After a few months and another doc visit, it seemed to be a good idea. I not only have sleep disturbances, but sometimes seem to be in a "mental fog", The doc was pretty sure my mental/sleep state was due to PSC issues. I have applied for help directly from the company that produces the drug. They will also give assistance to people with Medicare, etc as well. If you have a seizure disorder, you might want to ask about a drug called Gabapentin. It was prescribed for me for dealing with pain issues, but its main use is for seizure patients, or people with diabetes pain. As I can't take much for pain because of the side effects on the liver, this was something she thought might be useful. It helps one sleep as well. TAKE the medication, if you get it. Otherwise apply directly to the drug company to help you get it. Its hard enough without being too tired to deal.
I take Keppra for seizure control. It works. I'm not in any pain - just the insomnia. I wrote directly Salix Pharma and asked if they ever gave the medication free to people in need. Didn't hear back. I may write again and tell them I'm on Medicare. Thanks for the advice. I think I've taken Gabapentin before. Back when I was also having migraines, too. Don't have them anymore - thank goodness!!! -Dana